Alert archive / Oregon / Small Craft Advisories in 2021

Small Craft Advisory 3, NWS Portland, OR

January 4, 2021

NWS Portland, OR issued this small craft advisory at Jan 4, 2021, 8:05 AM PST. It was in force for 23 hr.

The area

The counties it named.

The facts

Issued
Jan 4, 2021, 8:05 AM PST (16:05 UTC)
Expired
Jan 5, 2021, 7:00 AM PST
In force
23 hr
Issued by
NWS Portland, OR

The text

As transmitted.

632 
WHUS76 KPQR 041605
MWWPQR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
805 AM PST Mon Jan 4 2021

PZZ250-255-270-275-050515-
/O.NEW.KPQR.SC.Y.0003.210104T1605Z-210105T0800Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-Coastal waters from Cascade Head to Florence OR out 10 NM-
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-Waters from Cascade Head to Florence OR from 10 to 60 NM-
805 AM PST Mon Jan 4 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT PST TONIGHT...

* WHAT...West winds 15 to 20 kt with gusts up to 25 kt and seas 
  14 to 18 feet at 18 seconds.

* WHERE...Coastal waters from Cape Shoalwater WA to Cascade Head 
  OR out 10 NM, Coastal waters from Cascade Head to Florence OR 
  out 10 NM, Waters from Cape Shoalwater WA to Cascade Head OR 
  from 10 to 60 NM and Waters from Cascade Head to Florence OR 
  from 10 to 60 NM.

* WHEN...Until midnight PST tonight.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ210-050515-
/O.CON.KPQR.SC.Y.0210.000000T0000Z-210105T0800Z/
Columbia River Bar-
805 AM PST Mon Jan 4 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PST
TONIGHT...

* WHAT...Rough bar conditions expected.

  - GENERAL SEAS...Seas 18 ft this morning the near 15 ft this 
    afternoon to early Tuesday. 

  - FIRST EBB...around 830 am Mon. Seas near 20 ft with 
    breakers. 

  - SECOND EBB...around 845 pm Mon. Seas near 19 ft with 
    breakers likely. 

  - THIRD EBB...around 930 am Tue. Seas near 21 ft 
    with breakers. 


* WHERE...In the Main Channel of the Columbia River Bar.

* WHEN...Until midnight PST tonight.

* IMPACTS...Conditions will be hazardous to small craft 
  especially when navigating in or near harbor entrances.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Small craft should use extreme caution when navigating in or near
harbor entrances.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/portland
3 follow-up statements
075 
WHUS76 KPQR 042248
MWWPQR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
248 PM PST Mon Jan 4 2021

PZZ250-270-051200-
/O.EXT.KPQR.SC.Y.0003.000000T0000Z-210105T1500Z/
/O.NEW.KPQR.GL.A.0001.210105T1500Z-210106T0900Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-
248 PM PST Mon Jan 4 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 7 AM PST TUESDAY...
...GALE WATCH IN EFFECT FROM TUESDAY MORNING THROUGH LATE TUESDAY
NIGHT...

* WHAT...For the Small Craft Advisory, southwest winds 15 to 25 
  kt with gusts up to 30 kt and seas 14 to 19 feet at 18 
  seconds. For the Gale Watch, south winds 30 to 40 kt with 
  gusts up to 50 kt and seas 24 to 29 feet at 16 seconds 
  possible.

* WHERE...Coastal waters from Cape Shoalwater WA to Cascade Head 
  OR out 10 NM and Waters from Cape Shoalwater WA to Cascade 
  Head OR from 10 to 60 NM.

* WHEN...Small Craft Advisory, until 7 AM PST Tuesday. Gale 
  Watch, from Tuesday morning through late Tuesday night.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

PZZ255-275-051200-
/O.EXT.KPQR.SC.Y.0003.000000T0000Z-210105T1500Z/
/O.NEW.KPQR.GL.A.0001.210105T1500Z-210106T1500Z/
Coastal waters from Cascade Head to Florence OR out 10 NM-
Waters from Cascade Head to Florence OR from 10 to 60 NM-
248 PM PST Mon Jan 4 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 7 AM PST TUESDAY...
...GALE WATCH IN EFFECT FROM TUESDAY MORNING THROUGH WEDNESDAY
MORNING...

* WHAT...For the Small Craft Advisory, southwest winds 15 to 25 
  kt with gusts up to 30 kt and seas 15 to 18 feet at 18 
  seconds. For the Gale Watch, south winds 30 to 40 kt with 
  gusts up to 50 kt and seas 21 to 26 feet at 16 seconds 
  possible.

* WHERE...Coastal waters from Cascade Head to Florence OR out 10 
  NM and Waters from Cascade Head to Florence OR from 10 to 60 
  NM.

* WHEN...Small Craft Advisory, until 7 AM PST Tuesday. Gale 
  Watch, from Tuesday morning through Wednesday morning.

* IMPACTS...Strong winds can cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

PZZ210-051200-
/O.EXT.KPQR.SC.Y.0210.000000T0000Z-210106T0000Z/
Columbia River Bar-
248 PM PST Mon Jan 4 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 PM PST TUESDAY...

* WHAT...Rough bar conditions expected.

  - GENERAL SEAS...Seas 12 to 14 ft through early Tuesday. Seas then
    build to 13 to 15 ft Tuesday afternoon through Wednesday. 

  - FIRST EBB...Around 815 PM Mon. Seas near 18 ft with breakers 
    likely. 

  - SECOND EBB...around 930 AM Tue. Seas near 18 ft with 
    breakers likely.
 
  - THIRD EBB...around 915 PM Tue. Seas near 18 ft with breakers
    likely.

* WHERE...In the Main Channel of the Columbia River Bar.

* WHEN...Until 4 PM PST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft 
  especially when navigating in or near harbor entrances.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Small craft should use extreme caution when navigating in or near
harbor entrances.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/portland
062 
WHUS76 KPQR 050410
MWWPQR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
810 PM PST Mon Jan 4 2021

PZZ250-270-051715-
/O.CON.KPQR.SC.Y.0003.000000T0000Z-210105T1500Z/
/O.UPG.KPQR.GL.A.0001.210105T1500Z-210106T0900Z/
/O.NEW.KPQR.GL.W.0003.210105T1500Z-210106T0900Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-
810 PM PST Mon Jan 4 2021

...GALE WARNING IN EFFECT FROM 7 AM TUESDAY TO 1 AM PST
WEDNESDAY...

* WHAT...For the Gale Warning, south winds 30 with gusts up to 45
  kt. Could see isolated gusts up to 50 kt. Seas 23 to 28 feet at
  16 seconds expected. For the Small Craft Advisory, south winds 
  15 to 25 kt with gusts up to 30 kt and seas 17 to 22 feet at 18 
  seconds.

* WHERE...Coastal waters from Cape Shoalwater WA to Cascade Head
  OR out 10 NM and Waters from Cape Shoalwater WA to Cascade Head
  OR from 10 to 60 NM. Strongest winds expected from 10 to 60 NM.

* WHEN...Gale Warning, from 7 AM Tuesday to 1 AM PST Wednesday. 
  Small Craft Advisory, until 7 AM PST Tuesday.

* IMPACTS...Strong winds will cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ255-275-051715-
/O.CON.KPQR.SC.Y.0003.000000T0000Z-210105T1500Z/
/O.UPG.KPQR.GL.A.0001.210105T1500Z-210106T1500Z/
/O.NEW.KPQR.GL.W.0003.210105T1500Z-210106T1500Z/
Coastal waters from Cascade Head to Florence OR out 10 NM-
Waters from Cascade Head to Florence OR from 10 to 60 NM-
810 PM PST Mon Jan 4 2021

...GALE WARNING IN EFFECT FROM 7 AM TUESDAY TO 7 AM PST
WEDNESDAY...

* WHAT...For the Gale Warning, south winds 30 to 35 kt with gusts
  up to 45 kt and seas 21 to 26 feet at 16 seconds expected. Could
  see isolated gusts up to 50 kt. For the Small Craft Advisory, 
  southwest winds 15 to 25 kt with gusts up to 30 kt and seas 16 
  to 21 feet at 18 seconds.

* WHERE...Coastal waters from Cascade Head to Florence OR out 10 
  NM and Waters from Cascade Head to Florence OR from 10 to 60 
  NM. Highest wind speeds expected from 10 to 60 NM. 

* WHEN...Gale Warning, from 7 AM Tuesday to 7 AM PST Wednesday. 
  Small Craft Advisory, until 7 AM PST Tuesday.

* IMPACTS...Strong winds will cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ210-051715-
/O.CON.KPQR.SC.Y.0210.000000T0000Z-210106T0000Z/
Columbia River Bar-
810 PM PST Mon Jan 4 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST
TUESDAY...

* WHAT...Rough bar conditions expected.

  - GENERAL SEAS...Seas 12 to 14 ft through early Tuesday. 
    Seas then build to 13 to 15 ft Tuesday afternoon through 
    Wednesday. 

  - FIRST EBB...Around 815 PM Mon. Seas near 18 ft with 
    breakers likely. 

  - SECOND EBB...around 930 AM Tue. Seas near 18 ft with 
    breakers likely. 

  - THIRD EBB...around 915 PM Tue. Seas near 18 ft with breakers
    likely. 

* WHERE...In the Main Channel of the Columbia River Bar.

* WHEN...Until 4 PM PST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft 
  especially when navigating in or near harbor entrances.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Small craft should use extreme caution when navigating in or near
harbor entrances.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/portland
353 
WHUS76 KPQR 051053
MWWPQR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
253 AM PST Tue Jan 5 2021

PZZ255-275-060000-
/O.CON.KPQR.SC.Y.0003.000000T0000Z-210105T1500Z/
/O.EXT.KPQR.GL.W.0003.210105T1500Z-210106T1200Z/
Coastal waters from Cascade Head to Florence OR out 10 NM-
Waters from Cascade Head to Florence OR from 10 to 60 NM-
253 AM PST Tue Jan 5 2021

...GALE WARNING NOW IN EFFECT FROM 7 AM THIS MORNING TO 4 AM PST
WEDNESDAY...

* WHAT...For the Gale Warning, south winds 30 to 40 kt with gusts
  up to 45 kt and seas 21 to 25 feet at 16 seconds expected. 

* WHERE...Waters from Cascade Head to Florence OR from 10 to 60 
  NM and Coastal waters from Cascade Head to Florence OR out 10 
  NM.

* WHEN...Gale Warning, from 7 AM this morning to 4 AM PST
  Wednesday. 

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ250-270-060000-
/O.CON.KPQR.SC.Y.0003.000000T0000Z-210105T1500Z/
/O.CON.KPQR.GL.W.0003.210105T1500Z-210106T0900Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-
253 AM PST Tue Jan 5 2021

...GALE WARNING REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 1 AM
PST WEDNESDAY...

* WHAT...For the Gale Warning, south winds 30 to 40 kt with gusts
  up to 45 kt and seas 21 to 25 feet at 16 seconds expected. 

* WHERE...Waters from Cape Shoalwater WA to Cascade Head OR from 
  10 to 60 NM and Coastal waters from Cape Shoalwater WA to 
  Cascade Head OR out 10 NM.

* WHEN...Gale Warning, from 7 AM this morning to 1 AM PST
  Wednesday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ210-060000-
/O.EXT.KPQR.SC.Y.0210.000000T0000Z-210106T1200Z/
Columbia River Bar-
253 AM PST Tue Jan 5 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 AM PST WEDNESDAY...

* WHAT...Rough bar conditions expected.

  - GENERAL SEAS...Seas 13 to 15 ft building to 18 ft Tuesday 
    afternoon through Tuesday night. 

  - FIRST EBB...around 930 AM Tue. Seas near 20 ft with 
    breakers likely. 

  - SECOND EBB...around 915 PM Tue. Seas near 20 ft with 
    breakers likely. 

* WHERE...In the Main Channel of the Columbia River Bar.

* WHEN...Until 4 AM PST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft 
  especially when navigating in or near harbor entrances.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Small craft should use extreme caution when navigating in or near
harbor entrances.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/portland

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this small craft advisory went out at Jan 4, 2:55 AM PST, 5 hours 10 minutes earlier.

Area forecast discussion, Jan 4, 2:55 AM PST, 5 hours 10 minutes before
Area Forecast Discussion
National Weather Service Portland OR
255 AM PST Mon Jan 4 2021

.SYNOPSIS...An active weather pattern will continue through the
week. A cold front moves across the region today bringing more rain
and mountain snow today into tonight. After a short break, another
cold front is expected Tuesday night and Wednesday, with yet
another system expected at the end of the week.

&&

.SHORT TERM...Tonight through Wednesday...A cold front off the coast
this morning is expected to move east across the forecast area early
today, and then followed by a cold upper trough at the end of the
day. The air mass along and ahead of the front is rather moist with
satellite estimates of precipitable water content just off the coast
just shy of 1.0 inch. A strong southerly low level jet, with 850 mb
winds in the models peaking from 60 to 75 kt at 12Z suggest strong
moisture transport that should result in a short period of heavy
rain this morning just ahead of the cold front. Behind the front
precipitation turns more showery this afternoon and evening as the
trailing upper trough moves through. Cold air aloft associated with
the upper trough appears to result in sufficiently deep instability
to include a slight chance of thunderstorms from the coastal waters
into the Willamette Valley as it moves across at the end of the day.
Snow levels begin the day rather high, generally above 5000 ft,
although the eastern parts of the South Washington Cascades are
likely a little lower due to an offshore component to the low level
flow. So snow accumulations will be limited this morning mainly
above pass levels, but as the cold front passes the snow levels will
drop and by evening are expected to be as low as 3000-3500 ft. A
westerly onshore flow in the showery air mass behind the front will
add an orographic component to the flow aiding lift for the snow
showers through this evening.

Showers diminish later tonight as an upper ridge moves across,
leading to a short break between systems. The next front on the
horizon is a cold front which models show approaching the coast
Tuesday night, then weakening as it moves inland early Wednesday.
This front is likely to slower at moving through than todays front,
as it is on the leading edge of a broader upper trough and will
likely need to wait for a shortwave at the end of the day Wednesday
to push through.

.LONG TERM...Wednesday night through Sunday...No changes.
Previous discussion follows. Models in general agreement early in
the period. The operational GFS and ECMWF show an upper trough
shifting east of the Cascades Wed night, with sharper or more
amplified 500 mb ridging reaching the coastline 12Z Thu. The ECMWF
ensembles and ensemble mean support this trend. Will likely see
offshore low-level flow develop late Wed night or Thu for reasonably
high confidence in a return to dry conditions. Nearly all ECMWF
ensemble members show no QPF Thu.

Differences within the operational runs become more apparent Fri. The
ECMWF brings another frontal system into the area Thu night, while
the GFS shows a splitting system falling apart Fri as it reaches the
coast. About half of the ECMWF ensemble members resemble the
operational GFS. Would think with offshore flow in place any
approaching weather system would weaken or at least slow down as it
approaches the coast. Will maintain the NBM-provided low-end POPS
Fri, but would not be surprised to see these lower with time. The 500
mb cluster analyses valid 00Z Sun suggest some degree of upper level
ridging centered near the coast. This trend continues 00Z Mon as
well. All in all, it appears the active pattern comes to an end
around mid-week, with more dry time vs. wet time for the latter
portion of the extended period. Do not see any sign of lowland snow
or unseasonably cold air for at least the next 7 days. Weishaar

&&

.AVIATION...Generally VFR across the are with pockets of MVFR
along the coast ahead of a cold front approaching from the west.
The front expected to move ashore around 15Z and across the
inland lowland an hour or two later. Expect MVFR and possibly
brief IFR at the coast as the front moves through and lingering
through 20Z or so with improving conditions to low end VFR
around 00Z Tue. South winds will pickup on the coast with the
front with gusts 30 to 40 kt along the beaches and 25 to 30 kt
just inland. There is a slight chance for thunderstorms in the
afternoon from the coast to the interior lowlands.

For detailed regional Pac NW weather information, go online to:
http://weather.gov/zse

KPDX AND APPROACHES...VFR through 14Z then MVFR becoming likely
as a front moves through. Cigs likely to range in the 015-025
range with and behind the front, then should see low VFR after
21Z or so. East to southeast wind around 15 kt to transition to
southwest around 18Z. VFR likely this evening through most of the
night. /mh

&&

.MARINE...An active weather pattern will continue over the northeast
Pacific through the first half of the week, keeping elevated seas
with systems periodically moving through bringing gale force
winds.

Gales through early this morning ahead of a cold front, should
end around 7 AM. Lighter westerly winds follow through this
evening, then back to southerly later tonight. Another round of
solid gales by Tuesday afternoon. Models are in decent agreement
in timing and strength of this next system.

The general westerly swell remains around 18 to 20 ft through the
next several days with increased wind waves with each passing
system. Combined seas still somewhat high, running at 18 to 22
feet, with the higher seas over the northern waters.

For today, seas will gradually ease back 15 to 17 ft after the
front passes. But, another front will arrive later Tuesday, with
building winds and seas once again. Likely to be strong southerly
gales, with seas near 20 ft again.

Unsettled weather continues through rest of the week, though does
not look like winds will be as strong as have seen recently. Seas
as well will slowly subside, likely stay in 15 to 20 ft range
through Fri.

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...High Surf Advisory until 9 AM PST this morning for Central
     Oregon Coast-North Oregon Coast.

     Winter Weather Advisory from 7 AM this morning to midnight PST
     tonight for Cascades in Lane County-Northern Oregon
     Cascades.

WA...High Surf Advisory until 9 AM PST this morning for South
     Washington Coast.

     Winter Storm Warning until midnight PST tonight for South
     Washington Cascades.

PZ...Gale Warning until 7 AM PST this morning for coastal waters
     from Cape Shoalwater WA to Florence OR out 60 NM.

     Small Craft Advisory until midnight PST tonight for Columbia
     River Bar.

&&

Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland

The office that day

Everything else NWS Portland, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 2:48 PM PSTGale WatchPQR5 hr

Nearby

Small Craft Advisories in Oregon, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.